Skip to content
My WebMD Sign In, Sign Up
Font Size
A
A
A

FDA's MedWatch Safety Alerts: January 2010

After the Food and Drug Administration (FDA) approves a product and it is on the market, FDA continues to monitor unexpected and undesirable side effects (adverse events) of that product.

Health care professionals and consumers may report side effects, product quality problems, product use errors, or therapeutic failure with the use of medical products to FDA's MedWatch Adverse Event Reporting program either online, by regular mail, by fax, or by phone.

Recommended Related to FDA Center

Think Before You Ink: Are Tattoos Safe?

As the popularity of tattoos continues to grow, so does the concern about potential risks. Some risks, such as the spread of infections through the use of unsterilized needles, have long been known. But what isn't clear is the safety of tattoo inks. Permanent tattoos are made by using needles to inject colored ink below the skin's surface. Permanent make-up is considered a permanent tattoo that mimics the results of cosmetic products such as an eyebrow pencil, lip liner, eyeliner, or blush. While...

Read the Think Before You Ink: Are Tattoos Safe? article > >

  • Online 1
  • Regular Mail: Use postage-paid, pre-addressed FDA form 35002
  • Fax: 1-800-FDA-0178
  • Phone: 1-800-332-1088

MedWatch reports can signal a safety problem and lead to an FDA action to protect the public from harm, serious illness, or even death.

Here are a few of the most recent safety alerts prompted by reports received by FDA from health care professionals and their patients.

Beware of Counterfeit Weight-Loss Drug, Alli

Counterfeit Alli 60 mg capsules (120-count refill kit) are being sold over the Internet. FDA laboratory tests showed that the counterfeit Alli has a different active ingredient, a stimulant found in a prescription weight-loss drug. People using the counterfeit Alli may be taking threetimes the usual daily dose of the stimulant if they are following the dosing directions for Alli, and may be at risk for a stroke or heart attack. The counterfeit Alli looks similar to the authentic product, with a few notable differences (see photos3).

To read a full consumer update article, see “Warning: Counterfeit Alli4.”

Recall: Over-The-Counter Products From McNeil Consumer Healthcare

A December 2009 recall of a Tylenol product has been expanded to include other other-the-counter medications distributed by McNeil Consumer Healthcare.

The recalled products include some forms of the following brand names:

  • Tylenol
  • Motrin
  • Benadryl
  • Rolaids
  • Simply Sleep
  • St. Joseph

See the McNeil Web site for a full list of the recalled products, lot numbers, and photos5.

Some previously recalled products were reported to have an unusual moldy, musty, or mildew-like odor that was related to nausea, stomach pain, vomiting, and diarrhea. The odor is caused by a compound believed to result from the breakdown of a chemical used to treat wooden pallets that transport and store packaging materials.

McNeil has now applied broader criteria to identify and remove all product lots that it believes may be potentially affected, even if there are no consumer complaints about them.

The risk: The health effects of the compound believed to cause the symptoms have not been well studied. To date, all of the observed events reported were temporary and not serious.

Recommendations:

  • If you purchased a recalled product, stop using it.
  • Contact McNeil Consumer Healthcare at 888-222-6036 or at www.mcneilproductrecall.com6 for instructions on how to get a refund or replacement, and how to return or dispose of the product.
  • Contact your health care professional if you have medical concerns or questions.

Recall: Insulin Syringes

1 | 2 | 3

WebMD Public Information from the FDA